My mother has been diagnosed with...

My mother has been diagnosed with Atrial Fibrillaton, shes been put on bisoprolol. Then after a week she had a stroke. Shes now on rivaroxaban 20mg. Shes still having palpitations and waiting to see a cardiologist. Is she in risk of having another stroke?

Dr. Jonathan C. Pitts Crick
Dr. Jonathan C. Pitts Crick Cardiologist Bristol
In addition to Dr. Ruzicka's answer, anticoagulant treatment does increase the risk of bleeding, including bleeding into the brain which is another cause of stroke. But this risk is much less than the risk of blood clots without anticoagulant so she should continue with it.

Unfortunately there is no zero-risk option with AF but she is now as well protected as possible.

Atrial fibrillation is a major risk factor of stroke. The top heart chambers (atria) fibrillate and stagnation of blood predisposes to clotting; the blood clot can then get dislodged into circulation and finally wedged in one of the arteries in brain cutting off blood supply and causing a stroke.

Rivaroxaban is one of anticoagulants ('blood thinning' drugs) which reduce the risk of excessive clotting and so the risk of stroke. So, the answer is yes - a previous stroke automatically places your mother in the high risk category - but she seems to be on a good treatment to reduce this risk as much as possible.

Arrhythmias specialists

Shaumik Adhya

Shaumik Adhya

Cardiologist

Gillingham

Julian Boullin

Julian Boullin

Cardiologist

Dorchester

Paresh Mehta

Paresh Mehta

Cardiologist

London

Abdullah Mohammed

Abdullah Mohammed

Cardiologist, Internist

Liverpool

Bogdan Nuta MD(Bucharest) BSc MRCP(UK)

Bogdan Nuta MD(Bucharest) BSc MRCP(UK)

Cardiologist

Cheltenham

A E El-Trafi

A E El-Trafi

Internist, Geriatrician

Barnsley

Related questions

Got questions?

Our experts have answered 6 questions about Arrhythmias

This value is too short. It should have __LIMIT__ character or more.

All the contents published in doctoralia.co.uk are informative and in no case, must be considered a substitute for medical advice.